Colorado, 2005

Hail and Damaging Winds in Colorado, July 15, 2005

July 15, 2005 · NWS BOU · 11 events in 5 counties and zones

9 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 15, 1:25 AM MST, 10 hours 17 minutes earlier.

Area forecast discussion, Jul 15, 1:25 AM MST, 10 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
225 AM MDT FRI JUL 15 2005

.SHORT TERM...TDA-TNGT...MDLS MAINTAIN UPR RDG WITH NWLY FLO ALF
ACRS CNTRL RCKYS THRU PRD.  THIS MEANS CONVECTION WILL MOVE OFF
THE ERN FTHLLS OVR THE PLAINS TDA.  CAPES FM FCST UPR AIR SNDNGS
RANGE UP TO 1000J/KG IN THE MTNS AND TO NRLY 2000J/KG OVR THE
URBAN CORRIDOR.  CAPES ARE NRLY AS HIGH ON THE PLAINS BUT THE
MID LVL CAP PERSISTS.  WHILE CIN VALUES ARE LWR THAN YESTERDAY
THIS WILL DELAY CONVECTION THERE UNTIL EVE WHEN CIN VALUES DCRS.
LO LVL SELY RETURN FLO MAY PRODUCE A DEN MESOCYCLONE AND INCRS
SFC DWPTS ACRS PLAINS THIS AFTN AND EVE.  FRZG LVLS WILL BE A LTL
LWR DUE TO WK COOLING ALF AND ADEQUATE SHEAR EXISTS FOR PSBL SVR
TSTMS PRODUCING LRG HAIL.  TEMPS WILL BE A SMIDGEN COOLER AS CLDS
WILL SPRD OFF THE MTNS EARLIER.  WILL GENLY COMPROMISE AMONGST
MOS TEMP GUIDANCE VALUES.

.LONG TERM...ONCE AGAIN...NOT TOO MANY CHANGES NECESSARY THIS TIME
AROUND.  VERY WARM TEMPERATURES ALOFT ARE EXPECTED TO BE OVER THE
REGION ON SATURDAY.  ONE COULD ARGUE THAT 700 MB TEMPERATURES OF
+16C TO +20C WOULD BE ENOUGH TO CAP AFTERNOON SHOWER ACTIVITY.  BUT
THE MOUNTAINS AND FOOTHILLS HAVE BEEN SEEING AFTERNOON AND EVENING
CONVECTION THE PAST FEW DAYS WITH TEMPERATURES ALMOST THAT WARM.
WITH RESIDUAL MOISTURE GRADUALLY INCREASING UNDERNEATH THE DOMINANT
UPPER LEVEL RIDGE...CHANCES ARE THAT AT LEAST A FEW SHOWERS WILL POP
UP OVER THE HIGHER TERRAIN ON SATURDAY.  ON THE PLAINS...SATURDAY
AFTERNOON TEMPERATURES IN THE UPPER 90S WILL BE QUITE COMMON...BUT
WILL LEAVE IT TO LATER FORECASTERS TO FORECAST ANY TRIPLE DIGIT
NUMBERS.

THE FORECASTS FOR SUNDAY NIGHT...MONDAY AND MONDAY NIGHT HAVE BEEN
LEFT AS THEY ARE.  MODELS CONTINUE SHOWING A FRONTAL SURGE FROM THE
NORTHERN PLAINS MOVING INTO NORTHEAST COLORADO SUNDAY NIGHT.  LOW
LEVEL EASTERLY WINDS THROUGH THE DAY MONDAY SHOULD ADVECT SOME LOW
LEVEL MOISTURE INTO THE REGION AND THE AFTERNOON SHEAR PROFILE
SHOULD BE FAVORABLE FOR ORGANIZED CONVECTION TO DEVELOP.  BESIDES A
HIGHER THREAT OF SHOWERS MONDAY AFTERNOON...THE OTHER FEATURE IS
GOING TO BE A SHORT-LIVED BREAK FROM 90 DEGREE TEMPERATURES.

WARMER AND DRIER CONDITIONS WILL RETURN BY THE MIDDLE OF THE WEEK AS
THE UPPER RIDGE RE-BUILDS OVER THE GREAT BASIN/SOUTHERN ROCKIES.

&&

.BOU...NONE.

&&

GARD/KDRBY
Hazardous weather outlook, Jul 15, 9:52 AM MST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1052 AM MDT FRI JUL 15 2005

COZ030>051-161200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1052 AM MDT FRI JUL 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

IT APPEARS THAT FAIRLY DECENT MOISTURE OVER THE PLAINS WILL STAY
AROUND THIS AFTERNOON TO HELP THE CHANCES OF PRECIPITATION.  LIKE
YESTERDAY...SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
BEGIN OVER THE MAINTAINS AND FOOTHILLS BY 12:30 PM.  ISOLATED
SHOWERS AND THUNDERSTORMS ARE EXPECTED OVER THE FRONT RANGE PLAINS
BY 2 PM.  FURTHER EAST OVER THE PLAINS...ISOLATED SHOWERS AND
THUNDERSTORMS CAN BE EXPECTED AFTER 4 PM.  A FEW OF THE STORMS COULD
PRODUCE STRONG WIND GUSTS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT IS EXPECTED TO DROP ACROSS THE AREA SUNDAY.  THIS WILL
BRING AN END TO THE VERY WARM TEMPERATURES...AND ALSO BRING A BETTER
CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS.  A FEW OF THE STORMS
HAVE THE POTENTIAL TO BECOME SEVERE SUNDAY AND MONDAY AS LOW LEVEL
MOISTURE AND INSTABILITY WILL INCREASE BEHIND THE FRONT.

BY THE MID PART OF NEXT WEEK...DRIER CONDITIONS WILL RETURN WITH
JUST ISOLATED AFTERNOON AND EVENING THUNDERSTORMS PRODUCING GUSTY
WINDS BUT LITTLE RAINFALL.  HIGH TEMPERATURES ARE EXPECTED TO RETURN
INTO THE 90S ACROSS THE PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Cheyenne radar (KCYS), 101 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Larimer

When
July 15, 11:42 AM MST
Where
Larimer County, 2 mi NE of Estes Park
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.400, -105.483

Hail, Adams

When
July 15, 2:28 PM MST
Where
Adams County, 12 mi W of Watkins
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.750, -104.833

Hail, Arapahoe

When
July 15, 2:36 PM MST
Where
Arapahoe County, 1 mi SSW of Aurora Cherry Creek
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.617, -104.800

Hail, Arapahoe

When
July 15, 2:48 PM MST
Where
Arapahoe County, 1 mi N of Aurora Cherry Creek
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.650, -104.800

Hail, Arapahoe

When
July 15, 2:54 PM MST
Where
Arapahoe County, 5 mi S of Aurora Cherry Creek
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.567, -104.800

Hail, Arapahoe

When
July 15, 2:58 PM MST
Where
Arapahoe County, 3 mi W of (Apa)englwood Arapah
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.567, -104.883

Hail, Arapahoe

When
July 15, 3:09 PM MST
Where
Arapahoe County, Aurora Cherry Creek
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.633, -104.800

Hail, Adams

When
July 15, 4:38 PM MST
Where
Adams County, 33 mi NE of Bennett
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.083, -104.000

Hail, Adams

When
July 15, 4:53 PM MST
Where
Adams County, 37 mi ENE of Bennett
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.950, -103.783

Thunderstorm Wind, Logan

When
July 15, 5:29 PM MST
Where
Logan County, Merino
Measured
64 kt (74 mph) measured gust
Reported by
AMATEUR RADIO
Coordinates
40.483, -103.350

Strong thunderstorm winds blew a tree down.

Thunderstorm Wind, Morgan

When
July 15, 5:43 PM MST
Where
Morgan County, Wiggins
Measured
50 kt (58 mph) measured gust
Reported by
GENERAL PUBLIC
Coordinates
40.233, -104.067

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5466296, 5466297, 5466298, 5466299, 5466300, 5466301, 5466302, 5466303, 5466304, 5466305, 5466295.